Don't Feel Like Eating? How to Get Your Appetite Back on Track

A brief loss of appetite is nothing to worry about. But if you can't remember the last time you felt like eating, this is a cause for concern.

You have a healthy appetite if you eat enough of a variety of foods to maintain a desirable weight. But if you can't remember the last time you felt like eating, this is a cause for concern.

There are many reasons for appetite loss, especially among seniors. Aging itself can take its toll on the appetite. Metabolism slows down as you age and muscle mass decreases. You may even find it harder to taste your food.

In addition, the following can also contribute to a loss of appetite:

Medications

  • Some antibiotics affect the taste buds. They can also slow the movement of food through the intestines. This prolongs the feeling of fullness after a meal.
  • Chemotherapy drugs may affect the taste of certain foods or cause nausea or a loss of appetite.
  • Pain relievers and anti-arthritis medications can irritate the stomach. This can cause nausea and a distaste for food.
  • Some heart medications and diuretics can also dampen the desire to eat.
  • Never stop taking any medication without first talking to your doctor.

Poor nutrition

  • Overall nutrient deficiencies can take a toll on an otherwise healthy appetite.
  • Older people in particular may suffer from a low intake of zinc. A zinc deficiency can deaden taste buds.

Illness

  • You may feel less like eating if you have certain lung problems, congestive heart failure or cancer. Being in a lot of pain from arthritis can affect your appetite, too.
  • Depression and loneliness can rob some people of their desire to eat.

Getting back on track
If you find you are forcing yourself to eat, talk to your doctor and try to find the cause. Depending on your situation, the following suggestions may help get your appetite back on track.

Try a multivitamin and zinc. A daily multivitamin may help wake up a dull appetite. And the extra nutrients can't hurt if your nutrition has been compromised from undereating. Zinc deficiency has been shown to affect appetite and taste. Ask your doctor whether a zinc supplement is right for you.

Downsize your eating habits. Try eating smaller, more frequent meals instead of three large meals. Make the nutrition count, though. Whole-grain crackers and cheese, a bowl of bean or veggie soup, a fruit smoothie, whole-grain cereal and milk, a yogurt or some whole-wheat toast with a little natural peanut butter are all good choices.

Review your medications. Ask your doctor if your medicines could be causing appetite or taste problems. If so, ask if it is possible to change medicines.

Drink plenty of water. Dehydration can cause appetite loss. Aim to drink six to eight 8-ounce glasses of water every day unless your doctor has restricted your fluid intake.

Take stock of mental health. If you are depressed or anxious, medication may be prescribed to stimulate your appetite. If you do not have physical limitations, talk to your doctor about an exercise program. Exercise can help lift spirits and perk up your appetite at the same time.

Eat with family and friends. If you live alone, you may not take the time to prepare a proper meal. Try inviting a friend for lunch or dinner, or organize a pot luck dinner once a week and encourage leftovers. Or take part in group meal programs, such as those offered through senior citizen programs.

Make a change. If boredom is sapping your appetite, try making something different than your usual fare.

  • Try an omelet for dinner or veggie soup for breakfast.
  • Peruse your cookbooks for new recipe ideas.
  • Do a recipe swap with neighbors.

Increase the flavor of food. If your taste buds feel deadened, try upping the flavor quotient of your meals. Popular additions include:

  • Extra virgin olive oil
  • Flavored vinegars
  • Garlic
  • Onions
  • Spices and herbs including cinnamon, cloves, ginger and turmeric (which also may aid digestion)

If your appetite has been zapped by an illness, ask your doctor to recommend a medication or other remedy to make food more appealing again.